Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 23, NWS Albuquerque, NM

August 6, 2006Bernalillo County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 6, 2006, 1:27 AM MDT for Bernalillo County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2006, 1:27 AM MDT (07:27 UTC)
Expired
Aug 6, 2006, 4:30 AM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Bernalillo County, NM

The radar

The Albuquerque radar (KABX), 11 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 7.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 060729
FFWABQ
NMC001-061030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
127 AM MDT SUN AUG 6 2006

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL BERNALILLO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 430 AM MDT

* AT 124 AM MDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER ALBUQUERQUE/S NORTH VALLEY AND NORTHWEST
  SIDE. THE STORM PRODUCING FLASH FLOODING WAS NEARLY
  STATIONARY. CARS ARE FLOATING IN SOME NORTHWEST SIDE
  INTERSECTIONS. COORS AND PASEO DEL NORTE AND PASEO DEL NORTE AND
  SECOND STREETS ARE ESPECIALLY HARD HIT.

* LOCATIONS IMPACTED INCLUDE...
  LOS RANCHOS DE ALBUQUERQUE...
  PARADISE HILLS...
  SANDIA HEIGHTS...
  NORTH VALLEY...
  COTTONWOOD MALL...
  TAYLOR RANCH...
  VENTANA RANCH...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN
THE WARNED AREA.

LAT...LON 3512 10690 3513 10647 3521 10638 3521 10684

$$
3 follow-up statements
000 
WGUS75 KABQ 060810
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
207 AM MDT SUN AUG 6 2006

NMC001-061030-
BERNALILLO-
207 AM MDT SUN AUG 6 2006

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BERNALILLO COUNTY UNTIL 430 AM MDT...

AT 206 AM MDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM 
THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS WERE LOCATED 
OVER THE SANDIA MOUNTAINS AND ALL OF ALBUQUERQUE ALONG AND NORTH OF 
I-40. THE THUNDERSTORMS WITH EXCESSIVE RAIN WERE NEARLY STATIONARY.

AT 200 AM MDT...LAW ENFORCEMENT OFFICIALS REPORTED AROUND 2 FEET OF 
WATER IN NORTH VALLEY AND NORTHWEST SIDE INTERSECTIONS.

* LOCATIONS IMPACTED INCLUDE...
  CEDAR CREST...
  LOS RANCHOS DE ALBUQUERQUE...
  NORTH VALLEY...
  PARADISE HILLS...
  SANDIA HEIGHTS...
  SANDIA PARK...
  TAYLOR RANCH...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

LAT...LON 3502 10688 3501 10625 3522 10623 3521 10684

$$
000 
WGUS75 KABQ 060921
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 AM MDT SUN AUG 6 2006

NMC001-061030-
BERNALILLO-
315 AM MDT SUN AUG 6 2006

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BERNALILLO COUNTY UNTIL 430 AM MDT...

AT 312 AM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
FLASH FLOODING WERE DIMINISHING. HOWEVER...LIGHT TO MODERATE RAIN 
AND HIGH RUNOFF WILL PERSIST THROUGHOUT NORTHERN ALBUQUERQUE AND THE 
SANDIA MOUNTAINS THROUGH 400 AM. MAJOR PONDING IN NORTH VALLEY AND 
NORTHWEST SIDE INTERSECTIONS WILL ALSO CONTINUE.

* LOCATIONS IMPACTED INCLUDE...
  CEDAR CREST...
  LOS RANCHOS DE ALBUQUERQUE...
  NORTH VALLEY...
  PARADISE HILLS...
  SANDIA HEIGHTS...
  SANDIA PARK...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...MOVE TO
HIGHER GROUND.

LAT...LON 3502 10688 3501 10625 3522 10623 3521 10684

$$
000 
WGUS75 KABQ 061022
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
421 AM MDT SUN AUG 6 2006

NMC001-061031-
BERNALILLO-
421 AM MDT SUN AUG 6 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN BERNALILLO
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE. HEAVY RUNOFF WILL CONTINUE THROUGH 500 AM WITH 
SIGNIFICANT STREET PONDING AND HIGH FLOWS IN ARROYOS AND LOW WATER 
CROSSINGS.

LAT...LON 3502 10688 3501 10625 3522 10623 3521 10684

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:42 PM MDT, 10 hours 45 minutes earlier.

Area forecast discussion, Aug 5, 2:42 PM MDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
242 PM MDT SAT AUG 5 2006

.DISCUSSION...THUNDERSTORMS WELL UNDERWAY THIS AFTERNOON ALONG AND
EAST OF A LINE FROM SILVER CITY TO RATON WITH MOST STORMS CREEPING
NORTHWARD VERY SLOWLY AS THEY BROADEN IN AREAL COVERAGE. WILL
ALLOW FLASH FLOOD WATCH TO EXPIRE ON SCHEDULE AT 6 P.M. MDT AS
PRECIPITATION BECOMES LESS FOCUSSED AND MORE LOCALIZED...AND WILL
WATCH SITUATION CAREFULLY THIS EVENING FOR ANY NEEDED LOCAL
ADVISORIES OR STATEMENTS.

BROAD MOISTURE PLUME IN EVIDENCE ON WATER VAPOR LOOP ADVECTING
NORTHWARD FROM WEST TEXAS ACROSS HEART OF NEW MEXICO...AND LINING
UP WELL WITH CLOUD COVER AND CONVECTION ON VISIBLE SHOT AS WELL.
CONVECTION MOST INTENSE ON EAST SIDE OF PLUME WHERE MOISTURE MEETS
DESTABILIZING SOLAR PENETRATION TO THE SURFACE AND RECEIVES SOME
SHORTWAVE ENHANCEMENT...WHILE LIFTING DYNAMICS ALOFT WEAKER TO THE
WEST.

CURRENTLY...BROAD STATIONARY RIDGE EXTENDS FROM THE TEXAS PANHANDLE
TO THE SOUTHERN APPALACHIANS WITH CLOSED LOW SITTING OFF THE
CENTRAL CALIFORNIA COAST AND MAINTAINS CONTINUED DEEP SOUTHERLY
MOIST FLOW ALOFT OVER NEW MEXICO. SURFACE HIGH SETTING UP OVER
WESTERN COLORADO WITH DOWNSTREAM SURFACE TROUGH FROM WESTERN
NEBRASKA SOUTHWEST ACROSS EASTERN NEW MEXICO TO EL PASO. PATTERN
EXPECTED TO CHANGE LITTLE THROUGH MIDWEEK...WITH SOME SHIFTING OF
RIDGE WESTWARD EXPECTED BY THE END OF THE WORK WEEK TO DISPLACE
MOISTURE AND BEST DYNAMICS TO THE NM AZ BORDER.

MODELS...CONSENSUS SOLUTION BETWEEN WET GFS AND DRYER WRF
CONTINUES TO DEVELOP PRECIPITATION AXIS FROM RATON SOUTHWEST TO
LORDSBURG FOR THE OVERNIGHT WITH ANOTHER ROUND OF AFTERNOON
SHOWERS AND THUNDERSTORMS ON TAP FOR SUNDAY IN PRETTY MUCH THE
SAME PLACES AS TODAY. WITH RIDGE ALOFT EXPANDING WESTWARD AND
PUSHING BEST DYNAMICS TOWARD THE ARIZONA BORDER...AM EXPECTING A
GRADUAL CLEARING AND DRYING TREND FOR EASTERN NEW MEXICO ON MONDAY
AND THIS WILL WORK ITS WAY WEST ON TUESDAY. MORE ORGANIZED RAIN
WILL CONCENTRATE ON THE ARIZONA BORDER...BUT WILL ANTICIPATE A
RETURN TO MORE ISOLATED SHOWERS AND THUNDERSTORMS FOR REMAINDER OF
THE STATE AFTER START OF THE WORK WEEK.
SHY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  64  87  65  89 /  20  20  50  40
GALLUP..........................  57  82  58  82 /  20  20  30  30
GRANTS..........................  57  80  57  83 /  20  50  30  30
GLENWOOD........................  62  85  61  88 /  50  50  40  20
CHAMA...........................  49  76  48  79 /  30  50  50  60
LOS ALAMOS......................  54  76  52  79 /  30  50  20  20
RED RIVER.......................  46  69  43  74 /  60  50  50  30
TAOS............................  53  80  52  83 /  40  50  30  20
SANTA FE........................  56  80  56  84 /  30  40  20  20
SANTA FE AIRPORT................  59  82  57  86 /  30  40  20  20
ESPANOLA........................  57  86  55  88 /  30  40  20  20
ALBUQUERQUE HEIGHTS.............  67  83  68  87 /  30  30  10  20
ALBUQUERQUE VALLEY..............  64  86  65  89 /  20  30  10  20
ALBUQUERQUE FOOTHILLS...........  64  82  67  87 /  30  40  10  20
ALBUQUERQUE WEST MESA...........  65  85  66  88 /  20  40  10  20
SOCORRO.........................  63  87  62  88 /  40  30  10  20
SANDIA PARK/CEDAR CREST.........  50  74  47  76 /  40  40  20  20
MORIARTY/ESTANCIA...............  56  81  56  83 /  40  40  20  20
CARRIZOZO.......................  59  85  56  87 /  50  30  10  20
RUIDOSO.........................  56  77  51  79 /  60  30  10  30
RATON...........................  56  81  54  87 /  50  40  20  10
LAS VEGAS.......................  56  79  53  83 /  50  40  20  10
ROY.............................  62  83  60  86 /  30  10  10  10
CLAYTON.........................  64  88  64  92 /  20  10  10  10
SANTA ROSA......................  61  87  59  90 /  20  10  10  10
TUCUMCARI.......................  66  93  65  94 /  20  10  10  10
FORT SUMNER.....................  66  87  65  89 /  20  10  10  10
CLOVIS..........................  66  91  65  92 /  20  10  10  10
PORTALES........................  66  89  65  91 /  20  10  10  10
ROSWELL.........................  68  93  68  94 /  20  10  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, Aug 5, 5:42 AM MDT, 19 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 AM MDT SAT AUG 5 2006

NMZ001>021-026-061200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
542 AM MDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH TODAY FOR COUNTIES ALONG
AND SOUTH OF I-40...EXCEPT FOR BERNALILLO COUNTY. SOME
THUNDERSTORMS COULD ALSO PRODUCE HEAVY RAIN AND LOCALIZED
FLOODING IN THE NORTHERN MOUNTAINS AND UPPER RIO GRANDE VALLEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL
AMOUNTS...RISING WATER LEVELS AND/OR FLOODING THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING
1.888.386.7637.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:21 AM MDTFlash Flood WarningABQSandoval119 min
Aug 6, 12:31 PM MDTFlash Flood WarningABQBernalillo119 min
Aug 6, 5:46 PM MDTFlash Flood WarningABQSandoval89 min

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.